Texas, 2024

Hail in Texas, April 8, 2024

April 8, 2024 · NWS MAF · 4 events in 1 county or zone

A broad, positively tilted trough across the Four Corners aided in the development of scattered severe thunderstorms ahead of the dryline across portions of the northeast Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad, positively tilted trough across the Four Corners aided in the development of scattered severe thunderstorms ahead of the dryline across portions of the northeast Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 3:43 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 8, 3:43 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
443 PM CDT Mon Apr 8 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 231 PM CDT Mon Apr 8 2024

A potent upper trough currently digging through southern California
and western Arizona will provide some active weather over the next
36 hours.An upper low embedded in the trough will follow along the
International Border overnight tonight and positioned over El Paso
by 18z Tuesday. Surface cyclogenesis in advance of this trough has
helped to sharpen up a dryline which is set to bisect the Permian
Basin this afternoon. In the moist sector east of the dryline, a few
thunderstorms may develop later this afternoon. Cumulus have already
developed in this area, and current CAMs indicate that convective
initiation could happen around 00-01z. Any storms that develop could
feature large hail given sufficient shear ~50kts but will quickly
move to the north and east in Lubbock/San Angelo's area shortly
after initiation. Meanwhile, a cold front has been slowly sagging
southward through the Panhandle today but has stalled near our
shared border with Lubbock with the daytime heating. This front will
continue its southward march this evening (and may be aided by
convective outflow from storms this evening), pushing into the
Permian Basin. This front, pried with a retreating dryline, and
synoptic ascent with the approaching upper low, will likely lead to
a second round of storms developing around the north-central Permian
Basin. As with the first round, the main concern is large hail with
much of the convection being elevated behind the cold front. Storm
mode could get quite messy overnight with multicells favored.
Coverage of storm varies greatly from CAM to CAM and so its hard to
say if any location will or will not get any rain tonight. The
convectively reinforced cold front continues to be pushed westward
by early Tuesday morning and a 3rd round of storms is likely to
develop somewhere across southeast New Mexico and western Permian
Basin. This is driven by both surface boundaries and also the upper
low spinning through the region. Rain and storms will likely march
eastward back through the north-central Basin throughout the day as
the upper low moves overhead. Some isolated instances of large hail
remains possible with any strong storms throughout the day Tuesday
with continued shear supplied by the upper low. Additional wrap-
around showers could linger through the overnight hours into early
Wednesday as the upper low departs.

While we have talked about the wet side of this storm, the Big Bend
region finds itself under the main jet of this upper low where windy
conditions are expected. Winds aren't quite strong enough to warrant
an Advisory but the higher elevations of Presidio and Brewster
counties will be especially breezy. These winds and very dry
conditions south of the cold front will lead to critical fire
weather conditions south of highway 90 on Tuesday afternoon...see
the Fire Weather Discussion below for more details.

As for temperatures, we have warmed nicely into the upper 70s and
low 80s across the region this afternoon despite a brief break in
heating supplied by today's solar eclipse. Lows overnight only fall
into the upper 40s/50s for most due to the increased moisture east
of the retreating dryline and additional clouds/precipitation. The
front will create a large variation in temperatures across the CWA
with highs only topping out in the 50s/60s north of the front and in
the 70s and 80s down south.

-Munyan

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 231 PM CDT Mon Apr 8 2024

By Wednesday, the upper low bringing the active weather currently
will exit the area with a few showers left on the backside mainly
affecting the eastern Permian Basin. Northerly winds and a few
clouds will help keep temperatures below normal with highs in the
60s to near 70. Mid and upper level ridging will build in to end the
week with dry conditions returning and temperatures rising back
above normal. SW flow aloft will gradually increase this weekend as
another storm system develops along the West Coast. Increasing
heights and a developing low level thermal ridge will lead to highs
near or above 90 degrees for a large part of the region, especially
Sunday.

&&

.AVIATION...
(00Z TAFS)
Issued at 437 PM CDT Mon Apr 8 2024

A cold front will backdoor the area after sundown, bringing
IFR/MVFR cigs to all terminals except KFST/KPEQ overnight and
Tuesday. Cigs may improve a little near the end of the forecast
period, but not much. A triple-point is currently northwest of
KMAF, and have inserted a mention of convection there after 06Z.

&&

.FIRE WEATHER...
Issued at 231 PM CDT Mon Apr 8 2024

Critical fire weather conditions are likely across the Big Bend
Tuesday afternoon before moisture values improve Wednesday. A
combination of poor overnight recoveries, gusty westerly winds,
min RH well below critical 15% will create perfect conditions for
fires to spread rapidly. Fuels are also critically dry with ERCs
near the 90th percentile over the lower Trans Pecos and Big Bend
Conditions improve slightly midweek with cooler temperatures and
higher moisture values, but degrade again by the end of this week
as well above normal temperatures and strong winds return.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               53  65  45  68 /  90  60  70  30
Carlsbad                 46  60  42  72 /  10  70  40  10
Dryden                   55  83  49  76 /  20  10  10   0
Fort Stockton            51  74  45  73 /  20  40  20  10
Guadalupe Pass           46  57  38  66 /   0  50  20   0
Hobbs                    47  58  40  69 /  30  80  70  10
Marfa                    39  66  35  70 /   0  10  10   0
Midland Intl Airport     53  66  45  69 /  60  70  60  20
Odessa                   54  66  46  69 /  60  70  60  20
Wink                     50  68  45  74 /  30  60  50  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon to 9 PM CDT Tuesday for Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains-Lower Brewster County-Marfa Plateau-Presidio
     Valley-Terrell.

NM...None.
&&

SHORT TERM...16
LONG TERM....29
AVIATION...44
Hazardous weather outlook, Apr 8, 1:29 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
229 PM CDT Mon Apr 8 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-091930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
229 PM CDT Mon Apr 8 2024 /129 PM MDT Mon Apr 8 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Near-critical to critical fire weather conditions are expected for
Southeast New Mexico into the Big Bend this afternoon.

There is a medium risk of severe thunderstorms for the eastern
Permian Basin this afternoon into tonight. Any storms will have the
potential to produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low risk of severe thunderstorms for Lea County in
Southeast New Mexico into the northern and central Permian Basin on
Tuesday. Any storms will have the potential to produce large hail
and damaging winds.

Critical to extreme fire weather conditions are expected along and
south of I-10 on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 8, 5:24 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
624 PM CDT Mon Apr 8 2024

TXZ047-048-090015-
Scurry TX-Borden TX-
624 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SCURRY AND
SOUTHEASTERN BORDEN COUNTIES THROUGH 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
J B Thomas Reservoir, or 19 miles southeast of Gail, moving north at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
J B Thomas Reservoir, Randalls Corner, and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

&&

LAT...LON 3277 10098 3252 10119 3253 10130 3277 10125
TIME...MOT...LOC 2323Z 192DEG 18KT 3256 10121

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Scurry

When
April 8, 6:05 PM CST to 6:15 PM CST
Where
Scurry County, 2.91 mi W of Franklin Center
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.730, -101.080

Hail, Scurry

When
April 8, 6:19 PM CST to 6:29 PM CST
Where
Scurry County, Franklin Center
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.730, -101.030

Hail, Scurry

When
April 8, 6:24 PM CST to 6:34 PM CST
Where
Scurry County, 1.74 mi E of Union
Measured
1.5 in hail
Reported by
Public
Coordinates
32.730, -100.970

Hail, Scurry

When
April 8, 6:28 PM CST to 6:38 PM CST
Where
Scurry County, 2.7 mi ESE of Brand
Measured
1.25 in hail
Reported by
Public
Coordinates
32.780, -100.940

This report was received via mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174957, 1174958, 1174959, 1174960.